{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,10,29]],"date-time":"2025-10-29T13:27:16Z","timestamp":1761744436043,"version":"3.44.0"},"reference-count":20,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2017,2,14]]},"abstract":"<jats:p>Antithyroid arthritis syndrome is a constellation of symptoms of myalgia, arthralgia, arthritis, fever and rash associated with the use of antithyroid medications. We report a case of a patient with severe hyperthyroidism likely secondary to Graves' disease who presented with the abovementioned symptoms after being treated with methimazole (antithyroid medication). Our aim is to increase awareness regarding this uncommon but disabilitating and life-threatening adverse effect of antithyroid medications among clinicians. We also discuss the proposed pathophysiology for this immunological reaction as well as management options in these patients.<\/jats:p>","DOI":"10.1136\/bcr-2016-218459","type":"journal-article","created":{"date-parts":[[2017,2,27]],"date-time":"2017-02-27T10:15:13Z","timestamp":1488190513000},"page":"bcr2016218459","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":5,"title":["Antithyroid arthritis syndrome"],"prefix":"10.1136","volume":"2017","author":[{"given":"Anar","family":"Modi","sequence":"first","affiliation":[{"name":"Department of Endocrinology, Cooper University Hospital, Camden, New Jersey, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Hari","family":"Amin","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Cooper University Hospital, Camden, New Jersey, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Farah","family":"Morgan","sequence":"additional","affiliation":[{"name":"Department of Endocrinology, Cooper University Hospital, Camden, New Jersey, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2017,2,27]]},"reference":[{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.1","first-page":"1235","article-title":"Anti-thyroid arthritis syndrome","volume":"25","author":"Bajaj","year":"1998","journal-title":"J Rheumatol"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.2","doi-asserted-by":"publisher","DOI":"10.1002\/art.1780270216"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.3","first-page":"121","article-title":"Adverse immunologic effects of antithyroid drugs","volume":"136","author":"Wing","year":"1987","journal-title":"CMAJ"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.4","first-page":"498","article-title":"Familial thionamide induced lupus syndrome in thyrotoxicosis","volume":"8","author":"Searle","year":"1981","journal-title":"J Rheumatol"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.5","doi-asserted-by":"publisher","DOI":"10.1001\/jama.1963.03700230043006"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.6","doi-asserted-by":"publisher","DOI":"10.1001\/archpedi.1983.02140280016005"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.7","doi-asserted-by":"publisher","DOI":"10.1097\/00019616-199911000-00008"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.8","first-page":"163","article-title":"Recurrent episodes of arthritis in a hyperthyroid patient","volume":"47","author":"Tan","year":"2006","journal-title":"Singapore Med J"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.9","doi-asserted-by":"publisher","DOI":"10.1507\/endocrj.47.467"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.10","first-page":"98","article-title":"Arthritis associated with anti-thyroid therapy in a 15-year-old girl","volume":"16","author":"Ploegstra","year":"2011","journal-title":"J Pediatr Pharmacol Ther"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.11","doi-asserted-by":"crossref","first-page":"1205","DOI":"10.1681\/ASN.V871205","article-title":"Propylthiouracil-induced diffuse proliferative lupus nephritis: review of immunological complications","volume":"8","author":"Prasad","year":"1997","journal-title":"J Am Soc Nephrol"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.12","doi-asserted-by":"publisher","DOI":"10.1136\/ard.47.4.340"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.13","doi-asserted-by":"publisher","DOI":"10.1016\/j.semarthrit.2006.03.003"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.14","doi-asserted-by":"publisher","DOI":"10.1126\/science.7973636"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.15","doi-asserted-by":"publisher","DOI":"10.1016\/S0300-483X(96)03476-2"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.16","doi-asserted-by":"crossref","first-page":"385","DOI":"10.3109\/03009749009096795","article-title":"Methimazole and arthritis","volume":"19","author":"Rafter","year":"1990","journal-title":"Scand J Rheumatol"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.17","unstructured":"Farbman K , Wheeler M , Glick S . Arthritis induced by antithyroid medication. NY State J Med; 1969 Mar 15;69:826\u201331."},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.18","doi-asserted-by":"crossref","first-page":"1012","DOI":"10.1001\/jama.1972.03200070100019","article-title":"Antinuclear antibodies and propylthiouracil therapy","volume":"220","author":"Centina","year":"1972","journal-title":"JAMA"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.19","doi-asserted-by":"publisher","DOI":"10.1081\/ERC-120037729"},{"key":"2025082702305830000_2017.feb27_1.bcr2016218459.20","doi-asserted-by":"publisher","DOI":"10.1210\/jcem-58-5-868"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2016-218459","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T09:31:11Z","timestamp":1756287071000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2016-218459"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2017,2,27]]},"references-count":20,"alternative-id":["10.1136\/bcr-2016-218459"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2016-218459","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2017,2,27]]}}}